Aa
A
A
A
Close
Addiction: Substance Abuse Community
32.1k Members
Avatar universal

weaning off of dilaudid AND fentanyl

On Mar. 26th, I took a fall from the top of an 8ft ladder, landing on a rock hearth and hardwood floor. As a result, I suffered a broken pelvis (multiple fractures) and 6 broken ribs.  I was hospitalized a week, with one of those pumps that pumped dilaudid into my system and was also put on a 75 mcg. fentanyl patch.  Because I was already seeing a pain management specialist prior to this accident, my orthopedist suggested I continue to go to them in regards to pain medication.  The pain management doctor had me on 2 - 2 1/2 mg. of dilaudid over a 24 hour period (meaning I was breaking the 2 mg. pills into halves and quarters), and kept me on the 75 mcg. patch. (Before the fall I was on a 25 mcg. patch for fibromyalgia/chronic pain).  

I am now down to taking .5 mg (1/4 a pill) dilaudid, as of yesterday.  I am not sure how long I should stay on this "little" dose of dilaudid before going off entirely.  I don't see my pain doctor until the first week of June, and they are next-to-impossible to talk to on the phone (always want me to come in for a $55 appointment).  Because I am starting to feel a little "dizzy" and "sleepy" like I first did when I was put on the medication, I am wondering if I am taking too much (with the .5mg dilaudid and the 75 mcg. patch combined).

How do you know when it is time to wean down?  My pain is significantly better.  I am worried about what happens when you stay on a higher dose of narcotic than your pain requires.  I am NOT going to do anything all by myself (about weaning)...but I think if I hear from some of you who might have answers for my questions, I might be able to stop worrying about this.  I might mention that sometimes I feel like I can't take a deep enough breath, but have felt this way since I came home from the hospital.  I know it is not rib pain anymore.  Can narcotics make you feel kind of "breathless"?

Sorry this is so long.  And I am so grateful to anyone who can give me helpful information.

~Nikilee
5 Responses
Avatar universal
If your pain is significant;y better then NOW is the time to wean down.
the small amount of dilauded is not worth taking, stop it now.
the dizzyness you are feeling is most likely to the build up of fentanyl in your system.
talk to your dr soon about getting back on to your original dose(or goto 50mcg on the way).
YES, narcotics can make you feel breathless, but not usually all the time, please see a dr about this ASAP.
I take fentanyl 100mcg and BT meds so if you want to talk further about this or anything similar pls contact me or post on the pain management forum.
if you stay on a higher dose of narc than your pain requires then you are really risking your tolerance being raised, which will make managing your pain a nightmare.
please reduce your meds as soon as you can discuss these issues with your dr.

Nick.
Avatar universal
Thank you so much, Nick.  I am at the point of trying to cut the 1/4 pills in half, which is not working very well (I have been so afraid of going through withdrawal). I will call my pain specialist's office today to see if I can come in earlier.  Today I am supposed to put on another 75 mg. patch...if I can get in, maybe they can put me down to 50.  I don't think I can go to 25, as it didn't really help my "old" pain.

Another 2 questions I have are:  Can the narcotic medications make you "jerk" when you are laying down?  The jerk I am talking about is bigger than the kind that you can get normally when you are falling asleep.  Today I had a very big one, that actually hurt because of my injuries.

And secondly, ever since I came home from the hospital I have been HOT!  (I am over 50 and use an estrogen patch)...but this is hot all the time.  Can narcotics do this?

Thank you so much...and I did not know there was a pain management forum.  That is probably where I should be.  I appreciate your help!
Avatar universal
Hi again,

You shouldn't have any withdrawals from stopping the dilauded if you are still taking the fentanyl. if you do they will be mild.
the jerk question: perhaps you are talking about 'nodding'? does it happen when you are feeling a bit drowsy from the medication and feel like you're about to fall asleep then all of a sudden you wake up, almost the same instant as you fall asleep? if that sounds familiar then it may be due to being on too high a dose. most likely the fentanyl.
if that's not it then i'm not sure what it could be apart from just muscle twitching(which is another side effect of fentanyl). If it concerns you then you should speak to your dr about it. it's better to mention it and have the dr say it's nothing than to ignore it.
the HOT question: yes, fentanyl can make people feel hot(or cold). it messes with your body's temperature regulation. best to reduce your dose to the 50mcg patch i think.
these symptoms may dissappear.
as far as which forum to post in, they are both very helpful. this one is particularly helpful for advice on weening(or tapering) and finding methods of reducing your discomfort whilst weening. many of the people on this forum also have chronic pain. which forum you choose to post on usually depends on which is your biggest problem, drug abuse or pain.
if your old 25mcg patch wasn't helpful then the 50 may be a good idea, but i would try the 25 at least one more time anyway and see if there is a way to make it work. perhaps you can do other things to augment the 25, like physio, chiro, hot packs, cold packs, stretching, diet/excercise etc or even other non-narcotic meds like nuerontin.
always best to keep the narcotics to a minimum to avoid the side effects.
but it all else fails, do what you need to do.
hope i've been able to help. take care,

Nick.
Avatar universal
Hi Nick...it is now May 29th and I did totally wean off the Dilaudid, and I was able to get a 50mcg. patch (plus a 12.5, if I wanted it) due to the efforts of a kind PA at my pain clinic.  Normally, they would not have let me change medications before my scheduled appointment...but I think he could tell that since I was wanting to go down instead of up that I wasn't a risk.  I decided to go all the way down to 50 first...and if the pain comes back to where I can't stand it, I guess I can add the 12.5 onto it, and yet still not be back up to 75.  I had thought my appointment was coming up on Monday, but it is Thursday, so he gave me two of each patch to carry me to my appointment. Then he will know how I am doing on the 50, hopefully.

I am feeling somewhat depressed (or maybe I am more afraid of getting depressed) going through these changes in medication.  I appreciate you mentioning the other things to try in lieu of narcotics for chronic pain.  I have tried neuronin, but it makes me "swell" and lyrica makes me sick.  But you mentioned other more "lifestyle" type things that I intend to try, once I am more mobile.  I have been 4 days now without using my walker, so I know I am getting better and stronger.

Are there any "standard" things that make withdrawal from narcotics easier?  I do take Cymbalta (60 mg) and I have Xanax from the hospital (but haven't used it) and they also gave me some .5mg pills of klonopin.  I don't know if either of these would help with my fear/anxiety/depression?  Or if I would just be inviting more difficulties.

I do appreciate your help.

~Nikilee
Avatar universal
By the way, am I going about "weaning" backwards?  Should I have stayed on the oral medication while weaning off the fentanyl, rather than weaning off the dilaudid first?  Not that it makes any difference, now that I am off the dilaudid.  But I started thinking, after the fact, what do I do now if I have "breakthrough" pain?  So far I have been ok.

Thanks again~
Nikilee
Have an Answer?
Top Addiction Answerers
495284 tn?1333894042
City of Dominatrix, MN
Avatar universal
phoenix, AZ
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Is treating glaucoma with marijuana all hype, or can hemp actually help?
If you think marijuana has no ill effects on your health, this article from Missouri Medicine may make you think again.
Julia Aharonov, DO, reveals the quickest way to beat drug withdrawal.
Tricks to help you quit for good.
For people with Obsessive-Compulsive Disorder (OCD), the COVID-19 pandemic can be particularly challenging.
A list of national and international resources and hotlines to help connect you to needed health and medical services.